Kansas, 2003Damaging Wind in Kansas, August 27, 2003
August 27, 2003 · NWS ICT · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM CST, 40 minutes earlier.
Area forecast discussion, Aug 27, 2:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT WED AUG 27 2003
PRELIM NUMBERS...
FCSTID = 19
ICT 72 97 70 85 / 10 10 50 50
HUT 70 98 68 84 / 10 10 50 50
EWK 71 98 69 84 / 10 10 50 50
EQA 71 97 70 85 / 20 10 50 50
WLD 72 97 71 85 / 20 10 50 60
RSL 68 98 65 82 / 10 30 40 20
GBD 69 98 66 83 / 10 20 50 30
SLN 71 99 66 83 / 10 20 50 30
MPR 70 98 68 84 / 10 10 50 50
CFV 72 97 71 85 / 20 10 50 60
CNU 71 97 70 85 / 20 10 50 50
K88 71 97 70 85 / 20 10 50 50
-----------------------------------------------------------------
245 PM CDT WED AUG 27 2003
BIG STORY IS THE EXPECTED COOLDOWN FOR HOLIDAY WEEKEND, ALONG WITH
DECENT CHANCE OF WIDESPREAD RAINFALL THURS NIGHT-SAT.
WEAK WAVE OVER ERN/CTRL KS MAY PRODUCE FEW EVNG SHWRS...MAINLY IN SE
KS. WILL MONITOR TRENDS DURING AFTERNOON...BUT CURRENTLY PLAN LOW
POPS FOR FAR SRN/ERN COUNTIES IN FORECAST AREA...DRY ELSEWHERE.
BIG CHANGES FOR FRI-MON. WATER VAPOR LOOP TELLS THE STORY...WITH
LARGE VORTEX OVER NE PACIFIC...WILL DEVELOP RIDGING OVER WRN
CANADA...AND REINFORCE TROUGH OVER ERN CANADA. MODELS DEVELOP
DECENT HIGH PRESSURE OVER MT...WITH PUSH OF COOL AIR SOUTHWARD TO
CTRL PLAINS. MODELS SIMILAR IN SHOWING COLD FRONT MOVING ACROSS
CTRL/SRN KS THURS NIGHT OR FRIDAY. SO CONFIDENCE FAIRLY HIGH THAT
THE COOLER AIR WILL MAKE IT TO OUR FORECAST AREA. WAVES IN WEAK SRN
STREAM EXPECTED TO SET UP OVERRUNNING PATTERN ACROSS SRN KS/NRN OK
JUST BEHIND SURFACE FRONT. THIS SHOULD FAVOR DECENT AREA OF
PRECIPITATION FRI/SAT. BEST CHANCE WILL BE IN SRN KS BY FRI...WITH
CHANCES LOWER FURTHER NORTH.
AS FOR TEMPS...I DONT BUY THE LOWER TEMPS IN MOS GUIDANCE FOR
TOMORROW. LOW-LEVEL THICKNESS FIELDS SUPPORT AT LEAST UPR 90S.
COULD BE SOME COMPRESSIONAL WARMING WITH SW WINDS JUST AHEAD OF
SURFACE FRONT. HIGHS WILL DEPEND ON CLOUD COVER...CURRENTLY
ANTICIPATE ENOUGH SUN FOR HIGHS TO AT LEAST REACH UPR 90S.
AS FOR FRIDAY/SATURDAY...VERY DIFFICULT...IF WE HAVE WIDESPREAD
CLOUDS AND SOME PCPN, COULD BE MID 70S (PRETTY CLOSE TO RECORD MIN
MAXES, WHICH ARE IN LOWER 70S IN SRN KS)...WITH ENOUGH SUN WED BE
85-90 FRI/ABOVE 80 SAT. ANTICIPATE BAND OF OVERRUNNING CLOUDS/PCPN
ACROSS SRN HALF OF KS N OF COLD FRONT. FOR THIS PACKAGE, WILL GO
WITH L/M 80S FRI...M/U 70S SAT...WHICH IS CLOSE TO SURROUNDING
OFFICES. MORE EXTENSIVE CLOUDINESS/PCPN COULD LEAD TO LOWER HIGH
TEMPS THAN FOST...NEXT SHIFT NEEDS TO CONSIDER THIS WITH NEXT FULL
MODEL RUN.
WILL DRY THINGS OUT SUN/MON...LOOKS LIKE GREAT HOLIDAY WEATHER-WISE
WITH BELOW NORMAL TEMPERATURES.
WILL TRY TO GET PRELIM NUMBERS OUT BEFORE 330 PM...
WOLF
.ICT...
KS...NONE.
Hazardous weather outlook, Aug 27, 4:42 AM CST, 10 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND
THIS EVENING. THE COVERAGE OF ANY STORMS THAT FORM IS EXPECTED TO BE
ISOLATED. HOWEVER, THE STORMS WILL BE CAPABLE OF BRIEFLY PULSING UP
TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS AS THE MAIN THREAT.
HEAT INDICES OF AROUND 100 DEGREES ARE EXPECTED BETWEEN 2 PM AND 7
PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT IS FORECAST TO MOVE VERY SLOWLY ACROSS THE REGION
FRIDAY INTO SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS AS
EARLY AS THURSDAY NIGHT. HOWEVER THE BEST CHANCES WILL BE FRIDAY
THROUGH SATURDAY. THE FRONT APPEARS TO BE RELATIVELY STRONG,
SO SOME OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, DUE
TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
JMC
In the hours before
Special weather statement, Aug 27, 10:21 AM CST, 4 hours 39 minutes before
KSZ072-280424-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1121 AM CDT WED AUG 27 2003
...COUNTY WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 2ND...
DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTHEAST KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR ALLEN COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 2ND. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN ALLEN COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.
CHANCE
Special weather statement, Aug 27, 10:24 AM CST, 4 hours 36 minutes before
KSZ067-280426-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT WED AUG 27 2003
...COUNTY WIDE BURN BAN FOR RENO COUNTY HAS BEEN EXTENDED
THROUGH SEPTEMBER 3RD...
DRY WEATHER CONDITIONS CONTINUE AFFECT MUCH OF SOUTH CENTRAL KANSAS.
THEREFORE, THE COUNTY-WIDE BURN BAN FOR RENO COUNTY HAS BEEN
EXTENDED UNTIL SEPTEMBER 3RD. EVERYONE IS REMINDED THAT OUTSIDE
BURNING WITHIN RENO COUNTY IS PROHIBITED. FOR FURTHER INFORMATION
REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.
CHANCE
Local storm report, Aug 27, 11:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1244 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM SYLVAN GROVE KS 60 MPH TSTM WIND GUST
08/26/03 LINCOLN REPORTED BY TRAINED
SPOTTER
0550 PM PAWNEE ROCK KS 65 MPH TSTM WIND GUST
08/26/03 BARTON REPORTED BY TRAINED
SPOTTER
CHThunderstorm Wind, Montgomery
- When
- August 27, 3:00 PM CST
- Where
- Montgomery County, 2 mi SW of Tyro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.017, -95.867
Minor damage to trees. Four inch diameter limbs were downed across the community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377948.